Alert archive / New Mexico / Red Flag Warnings in 2023

Red Flag Warning 22, NWS Midland/Odessa, TX

June 23, 20234 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Jun 23, 2023, 2:03 AM MDT for 4 counties in New Mexico. It took effect at Jun 23, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2023, 2:03 AM MDT (08:03 UTC)
In effect from
Jun 23, 2023, 12:00 PM MDT
Expired
Jun 23, 2023, 8:00 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM

The radar

The Holloman AFB radar (KHDX), 105 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2023-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4986 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS84 KMAF 230803
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
303 AM CDT Fri Jun 23 2023

...RED FLAG WARNING IN EFFECT FROM NOON THIS AFTERNOON TO 8 PM MDT
THIS EVENING FOR THE CHAVES COUNTY PLAINS, GUADALUPE MOUNTAINS,
AND SACRAMENTO FOOTHILLS FOR RELATIVE HUMIDITIES IN THE SINGLE 
DIGITS, 20 FOOT WINDS GREATER THAN 20 MPH AND VERY HIGH FIRE 
DANGER...

NMZ116-117-232100-
/O.UPG.KMAF.FW.A.0020.230623T1800Z-230624T0200Z/
/O.NEW.KMAF.FW.W.0022.230623T1800Z-230624T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
203 AM MDT Fri Jun 23 2023

...RED FLAG WARNING IN EFFECT FROM NOON THIS AFTERNOON TO 8 PM MDT
THIS EVENING FOR THE CHAVES COUNTY PLAINS, GUADALUPE MOUNTAINS,
AND SACRAMENTO FOOTHILLS FOR RELATIVE HUMIDITIES IN THE SINGLE 
DIGITS, 20 FOOT WINDS GREATER THAN 20 MPH AND VERY HIGH FIRE 
DANGER...

* AFFECTED AREA...Sacramento Foothills, Guadalupe Mountains and 
  Chaves Plains.

* TIMING...This afternoon and evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...4 to 6 or near critical to critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow quickly into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
923 
WWUS84 KMAF 232019
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
319 PM CDT Fri Jun 23 2023

...RED FLAG WARNING IN EFFECT FROM NOON THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR THE CHAVES COUNTY PLAINS, GUADALUPE
MOUNTAINS, AND SACRAMENTO FOOTHILLS FOR RELATIVE HUMIDITIES IN
THE SINGLE DIGITS, 20 FOOT WINDS GREATER THAN 20 MPH AND VERY
HIGH FIRE DANGER...

NMZ116-117-240830-
/O.NEW.KMAF.FW.W.0023.230624T1800Z-230625T0200Z/
/O.CON.KMAF.FW.W.0022.000000T0000Z-230624T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
219 PM MDT Fri Jun 23 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR THE CHAVES COUNTY PLAINS, GUADALUPE MOUNTAINS, AND SACRAMENTO
FOOTHILLS FOR RELATIVE HUMIDITIES IN THE SINGLE DIGITS, 20 FOOT
WINDS GREATER THAN 20 MPH AND VERY HIGH FIRE DANGER...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
THE CHAVES COUNTY PLAINS, GUADALUPE MOUNTAINS, AND SACRAMENTO
FOOTHILLS FOR RELATIVE HUMIDITIES IN THE SINGLE DIGITS, 20 FOOT
WINDS GREATER THAN 20 MPH AND VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for the Chaves County Plains, Guadalupe Mountains,
and Sacramento Foothills, which is in effect from noon to 8 PM 
MDT Saturday.

* AFFECTED AREA...Sacramento Foothills, Guadalupe Mountains 
  and Chaves Plains.

* TIMING...This afternoon and evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...4 or near critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow quickly into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jun 22, 11:22 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 11:22 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1222 AM CDT Fri Jun 23 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 259 PM CDT Thu Jun 22 2023

WV imagery shows the upper ridge centered over northeast Durango, a
little farther south than 24 hours ago.  This displacement, as well
as outflows from last night's convection, may shave a couple of
degrees off afternoon highs, especially northeast.  With regards to
convective chances, CAMs suggest redevelopment invof the Davis
Mountains, but residual boundaries from last night's convection will
put isolated chances in the Permian Basin, as well.  As with last
night, damaging winds will be the main concerns, w/forecast
soundings showing high LCLs and DCAPES of 2000J/kg or more over much
of the area.  WBZs are above 11kft, which is approaching the upper
limits for appreciable hail, which at any rate will have a long way
to fall through a very dry subcloud layer.  This activity should
diminish at or before 06Z.  Overnight lows will remain around 8-10F
above normal, aided by a LLJ keeping winds elevated.

Friday, thicknesses increase a bit as the ridge strengthens, for
another day of widespread triple-digit temperatures across West
Texas and Southeast New Mexico, making the 8th consecutive day of
100F or more at KMAF.  Absent convective outflows, temperatures in
the northeast will rebound to join the rest of the CWA in the warm
fun, and we will issue a heat advisory to join these areas up with
the going product.  Temperatures will average 13-15F above normal.
Also, we'll stop pussyfootin' around and extend the advisory into
Saturday. Minor additions/subtractions will probably be needed
each forecast shift as temperatures shift one way or the other,
and maybe some upgrades to warnings, but this will get the message
out there IDSS-wise. CAMs suggest convection will be possible
again Friday afternoon/evening, favoring much the same areas as
today. Instability/severe parameters look similar to today's, with
severe winds being the main concerns. Overnight lows should
increase a degree or so over tonight's.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 259 PM CDT Thu Jun 22 2023

Bottom line, the upper ridge isn't going anywhere anytime soon and
unfortunately, neither is the intense heat. Heading into this
weekend, the center of the ridge slides from northern Mexico to a
more directly overhead position. This helps bring the highs back up
into the 105-115 for this weekend and the beginning of next week.
Record high temperatures look to be in jeopardy Saturday and Sunday
with Sunday looking like the hottest day of the forecast period with
the 597dam high portioned overhead. As we move into the middle part
of the week, global models diverge a bit with the GFS nudging the
ridge center towards east Texas while the ECMWF stubbornly keeps it
in place over west-central Texas. With the GFS's solution, it will
still be hot towards the middle to end of next week but may dip
highs for some of us in the Plains under 100 degrees. I'm not
holding my breath, but should the forecast pan out as is, Thursday
would set a new record for consecutive days at or above 100 degrees
at 15 days. If the ECMWF's forecast verifies, this record could be
shattered. Outside of any lingering showers/storms Friday night into
Saturday morning rain chances are nill in the long term.

-Munyan

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT Fri Jun 23 2023

Gusty E/SE winds continue through around 09z at KHON, KMAF, and
KFST. Winds shift more S/SW through the morning and afternoon
before gusty S winds redevelop at most locations. Similar to early
this morning, these gusts will continue into the overnight hours
Friday night/Saturday morning. TSRA may develop Friday afternoon,
with the TAF sites most likely to see impacts being KFST and
KPEQ. Uncertainty remains too high to include in TAFs at this
time.

&&

.FIRE WEATHER...
Issued at 259 PM CDT Thu Jun 22 2023

Critical humidity develops nearly areawide each afternoon through
this weekend though generally light winds keep fire concerns low
most of the time. The exception will be tomorrow when a subtle
shortwave brings stronger winds to the higher elevations of
southeast New Mexico and into some of the adjacent plains,
leading to critical fire weather conditions. Very hot and dry
afternoons under the stubborn upper ridge paired with poor
moisture recovery out west have continued to dry fuels, sending
ERCs upwards of the 70th to 90th across the western Permian Basin,
Trans Pecos, and southeast New Mexico with some localized areas
of 90+. With the critical conditions and very dry fuels, a Fire
Weather Watch is in effect for Chavez County, the Guadalupe
Mountains, and Sacramento Foothills for Friday afternoon and
evening. Scattered thunderstorms are possible both today and
tomorrow afternoon, which may result in gusty/erratic winds and
even a stray lightning start.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring              107  77 108  78 /  10  20   0   0
Carlsbad                108  74 108  73 /  10   0   0   0
Dryden                  106  78 106  77 /  10  10   0  10
Fort Stockton           108  78 108  78 /  20  20  10  10
Guadalupe Pass          101  75 101  75 /  10   0   0   0
Hobbs                   106  72 105  71 /  10  10   0   0
Marfa                   101  68 101  65 /  30  20  10  10
Midland Intl Airport    108  77 108  78 /  10  20   0   0
Odessa                  108  77 108  78 /  10  10   0   0
Wink                    109  77 111  76 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ Saturday for Central
     Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Ector-Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Midland-Pecos-Presidio Valley-Reagan-Reeves County
     Plains-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Heat Advisory from 11 AM this morning to 9 PM CDT Saturday for
     Andrews-Borden-Gaines-Glasscock-Howard-Martin-Mitchell-
     Scurry.

NM...Heat Advisory until 8 PM MDT Saturday for Eddy County Plains-
     Guadalupe Mountains of Eddy County-Southern Lea County.

     Fire Weather Watch from Friday afternoon through Friday evening
     for Chaves Plains-Sacramento Foothills and Guadalupe
     Mountains.

     Heat Advisory from 10 AM Friday to 8 PM MDT Saturday for Central
     Lea County.

&&

SHORT TERM...44
LONG TERM....16
AVIATION...88
Hazardous weather outlook, Jun 22, 1:47 PM MDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
247 PM CDT Thu Jun 22 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-232000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
247 PM CDT Thu Jun 22 2023 /147 PM MDT Thu Jun 22 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is in effect for most of the region except north-
central Lea County and the northern Permian Basin through tonight.

DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Heat Advisory is in effect beginning late tonight through Saturday
evening for most of the area

Additional heat products are likely into next week.

A Fire Weather Watch is in effect for Chavez County, the Guadalupe
Mountains, and Sacramento Foothills for Friday afternoon and evening.

Severe storms are possible late Friday afternoon and into the
evening across the eastern Permian Basin. Damaging winds and large
hail will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:14 AM MDTHeat AdvisoryMAFLea5 days
Jun 23, 2:18 PM MDTExcessive Heat WarningMAFEddy, Lea4 days
Jun 23, 2:19 PM MDTRed Flag WarningMAFChaves, Eddy, Lincoln, Otero30 hr

Nearby

Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.